MAUDE Adverse Event Report: ARTHROCARE CORP. 2.3MM SHORT BEVEL 35 DEGREE ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORP. 2.3MM SHORT BEVEL 35 DEGREE ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number AC2823-01
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/05/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The 2.3mm short bevel 35 degree icw, used in treatment, was returned for evaluation.A relationship between the device and reported incident was established.From the information provided, ¿during an ankle procedure, the device tip started to melt.¿ visual inspection under magnification shows extensive wear on the electrodes.There are missing sections of epoxy insulation around the spacer.No manufacturing discrepancies observed.During functional evaluation the device was plugged to a q2 controller and activated in saline solution at default and max.Settings.The device generated plasma intermittently.The complaint has been verified as the device tip is severely damaged.It usually happens when the outer surface of the cap has a crack or hole either caused by the end user or an electrical short inside the cap.The electrical short happens with saline ingress when either the epoxy insulation around the spacer has peeled off or the insulation is compromised with the cap failure at the tip of the wand.The instruction for use was reviewed and found to outline precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.There were no indications during manufacturing record review that would suggest that the device did not meet product specifications upon release into distribution.
 
Event or Problem Description
It was reported that during an ankle procedure, the device tip started to melt.A backup device was available to complete the procedure with no delay and no patient injuries.Results of investigation have concluded that there were missing sections of epoxy insulation around the spacer, and potentially these pieces might fall into the patient which makes it a reportable event.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.

Brand Name
2.3MM SHORT BEVEL 35 DEGREE ICW
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
MDR Report Key9334923
Report Number3006524618-2019-00560
Device Sequence Number1951303
Product Code GEI
UDI-Device Identifier00817470004564
UDI-Public00817470004564
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K033584
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/03/2021
Device Catalogue NumberAC2823-01
Device Lot Number2019278
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/16/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/05/2019
Initial Report FDA Received Date11/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1